Mississippi, 2021

Flooding in Mississippi, March 1, 2021

March 1, 2021 · NWS MEG · 2 events in 1 county or zone

A slow-moving cold front combined with a deep moisture connection extending to the Pacific to produce heavy rain across the Mid-South from February 28th into March 1st. Rainfall amounts of 2 inches or more were common with some places reporting more than 4 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A slow-moving cold front combined with a deep moisture connection extending to the Pacific to produce heavy rain across the Mid-South from February 28th into March 1st. Rainfall amounts of 2 inches or more were common with some places reporting more than 4 inches. This resulted in areal flooding across parts of West Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 28, 11:37 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Feb 28, 11:37 PM CST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1137 PM CST Sun Feb 28 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 711 PM CST Sun Feb 28 2021/

UPDATE...Evening Update.

DISCUSSION...

Updated to clear the Missouri Bootheel and Northeast Arkansas
from the tornado Watch. Conditions no longer look as favorable for
severe weather across the remainder of the watch area but not yet
confident enough to cancel the remainder of the watch across West
TN East Central AR and North MS. Flooding/Flash flooding is
likely the primary threat over the next several hours.

30

PREV DISCUSSION... /issued 550 PM CST Sun Feb 28 2021/

Flooding and severe storm potential remain the primary concerns
through late evening. Damaging wing gusts, a few tornadoes and flash
flooding are all possible.

This afternoons surface analysis showed lower/mid 60s dewpoints
extending into western KY and southeast MO. Dewpoints over northeast
AR were a few degrees cooler, but should warm with the surface warm
front north of the area. At the surface, a cold front extends from a
central WI surface low southeastward into MO/OK and west TX.
The front will be the main focus for severe weather this afternoon.
Storms should follow the front as it moves through the area.

With broken clouds, areas continue to support 1500+ j/kg MLCAPE
this afternoon. Effective bulk shear values of 50+ kts and
helicity values around 300 will support organized storm
structures. With that being said, deep layer shear is nearly
parallel to the front which will favor a more linear storm mode.
Within this line expect training storms that will cause flash
flooding, especially to our northern areas that have already
received 3 inches. Other threats will be gusty winds and
tornadoes. Hail doesn't seem as big of a threat but there's still
a possibility. Short term model guidance suggests precipitable
water values in excess of 1.8 inches will prevail in advance of
the cold front exceeding the 99th percentile of late February
precipitable water climatology. As far as timing, the line should
move through around 3 PM and continue to push south and finally
move out of the area by Tuesday.

By Tuesday we should see some additional, lighter rain as a closed
show passes through the Mid-South. We should have a slight dry
period Wednesday into the weekend. By the weekend a low pressure
system will dart across the desert southwest and push more showers
into the area by Sunday. As far as temperatures, models have our
area cooler than the previous runs, but dry.

SGW

&&

.AVIATION...

The heaviest rain and thunderstorms have shifted out of the region
but showers linger across most of the Midsouth. Minor decreases in
visibility will continue through the night. rain may continue neat
TUP through sunrise with showers shifting South of MEM and MKL
around 10z. North winds 10-15kt through the night will diminish
tomorrow to around 10kt, then 5-10kt tomorrow night. Cigs should
improve significantly tomorrow at all sites with dry conditions.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until 6 AM CST Monday for Crittenden-Cross-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Flood Watch until 6 AM CST Monday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Flood Watch until 6 AM CST Monday for Benton TN-Carroll-Chester-
     Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-Hardin-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-McNairy-
     Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 28, 9:41 PM CST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
941 PM CST Sun Feb 28 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-020545-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
941 PM CST Sun Feb 28 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

Locally heavy rainfall from showers and thunderstorms will
continue to bring a risk of flooding through late tonight. There
is a Slight to Moderate Risk of Excessive Rainfall for portions of
the Midsouth through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary through late this evening.

In the hours before

Local storm report, Feb 28, 9:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
919 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      W COVINGTON             35.57N  89.65W
02/28/2021                   TIPTON             TN   TRAINED SPOTTER

            APPROXIMATELY 3-4 INCHES OF WATER ON ROADS CAUSING
            PROBLEMS ESPECIALLY ON HOLLY GROVE ROAD.

&&
Local storm report, Feb 28, 9:38 PM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
938 PM CST SUN FEB 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     3 NW OXFORD             34.39N  89.56W
02/28/2021                   LAFAYETTE          MS   FIRE DEPT/RESCUE

            A COUPLE TREES DOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, De Soto

When
March 1, 3:00 AM CST to 12:00 PM CST
Where
De Soto County, 1.93 mi SSE of Glover to 1.25 mi SSE of Glover
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.895, -90.165

Brantley Road between Wilson Mill Road and Highway 61 was closed due to flooding.

Flood, De Soto

When
March 1, 3:00 AM CST to 12:00 PM CST
Where
De Soto County, 2.52 mi N of Alphaba to 2.71 mi NNW of Alphaba
Cause
Heavy Rain
Reported by
Social Media
Coordinates
34.806, -89.862

Holly Springs Road was flooded in DeSoto County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947635, 947637.